Is a burning pain in my foot common after hip resurfacing?
Q) I recently had a resurfacing operation on my left hip. I expected to be pain-free after the surgery, but unfortunately this was not to be. Within a short time I experienced altered sensation in my lower leg and foot, consisting of a severe burning pain on the outside of my ankle and foot. This area is hypersensitive to touch, and I also experienced short, sharp pains like electric shocks. I've been told that this is due to bruising of the nerve during surgery and have been prescribed gabapentin, which takes the edge off the pain. I feel I haven't benefited in any way from having the operation as one pain has been replaced by another. I wasn't warned in advance that this could happen and haven't heard of if happening before, so I'd welcome any comments from you and other readers who may have experienced this.
Lindsey Hayes, Newport, South Wales (Summer 2008)
A) Most of the thousands of operations carried out every day in the UK go without a hitch and the surgery is successful. Occasionally problems occur. It's the surgeon’s duty to explain the possible complications of surgery and these are written on the patient consent form before it's signed by the patient. Obviously only the most frequent and the most devastating complications are mentioned. You had a rare complication, which is no comfort to you, obviously. The good news is that the symptoms of the nerve damage should improve with time, as the nerve heals itself. The gabapentin tablets you mention are only for symptomatic relief, pending the natural recovery process.